Quantcast

How To Save an Opioid Overdose Victim's Life (VIDEO)

By Nicole Levy | February 16, 2017 5:13pm
 A Bed-Stuy resident learns how to administer naloxone at a training session in the Bedford Stuyvesant Restoration Plaza Wednesday afternoon.
A Bed-Stuy resident learns how to administer naloxone at a training session in the Bedford Stuyvesant Restoration Plaza Wednesday afternoon.
View Full Caption
DNAinfo/Nicole Levy

BEDFORD-STUYVESANT — When a man overdosed at last year at the Bedford-Stuyvesant DOE Fund facility where Landon Jones works as a security guard, he thought calling 911 was the only way he could help. 

At a free training session hosted in the neighborhood Wednesday afternoon by the city's Health Department, Jones, 46, learned exactly what he could have done before the ambulance arrived: assemble a simple nasal spray device dispensing the anti-overdose drug naloxone.

The city has partnered with more than 50 community organizations to equip New Yorkers with naloxone and teach them how to save the lives of those who overdose on opioids, a class of drugs that not only includes illicit substances like heroin, but prescription painkillers like percocet and vicodin.

► CLICK HERE FOR A LIST OF PARTICIPATING NONPROFITS

At least 1,000 residents died in 2016 as the result of an opioid overdose; that death toll is nearly three times the city’s murder tally last year, which was 335.

Administering naloxone is "really something anyone can learn to do," city Health Department Assistant Commissioner Hillary Kunins said at Wednesday's showcase training session, held at the Bedford Stuyvesant Restoration Plaza. 

"We health professionals cannot do this alone. We really need every person in this room to help us turn the opioid epidemic around." 

Naloxone reverses an opioid overdose by disconnecting the drug from the receptors in the brain. It's non-addictive, has no other adverse side-effects besides drug withdrawal, and has no impact in the absence of opioids — meaning that it can be administered safely by non-medical professionals.

Without intervention, an overdose victim stops breathing; the interruption in respiration shuts down his heart and circulation to his brain, resulting in death within one to three hours. Signs of an overdose, in addition to slowed breathing, include blue-gray lips and nails, and unresponsiveness.

For laypeople who do put their newly acquired skills to use, Kunins said, "It's really a moment of empowerment to have somebody feel like, 'I've just saved somebody's life.'"

You can learn how to assemble and deploy an overdose rescue kit for yourself by watching Kunins demonstrate the technique in DNAinfo's video below. (New Yorkers can either obtain the medication through the nonprofit training or at these local pharmacies. Most insurance companies cover the cost at least one form of naloxone.)

Here are the five steps New Yorkers should take if they witness an opioid drug overdose: 

Step 1 — Try to wake the victim up by talking to them. If they don't respond, rub your knuckles up and down their rib cage to get their attention.
Step 2 — Call 911. New York State's 911 Good Samaritan Law will protect you from arrest for  drug and alcohol possession.
Step 3 — Administer naloxone.
Step 4 — Perform CPR or chest compressions.
► Step 5 — Reassure the victim when they regain consciousness. If they appear at risk of vomiting

Jones said the training he received Wednesday would have benefited him last year.

"We had to call the ambulance. If I had this, maybe I could have really helped [the overdose victim] before they came."

Among New Yorkers prepared to intervene is First Lady Chirlane McCray, who attended and spoke of addiction as a stigmatized disease at Wednesday's event. She added that many New Yorkers are in the dark about what naloxone is or how it works.

"I always thought of it an injection," said the mental health advocate spearheading the city's ThriveNYC initiative, "but as a nasal spray it's very easy to put the pieces together and operate."